Handling constipation while breastfeeding
Taking a laxative during breastfeeding caused diarrhea in my daughter. My friend said she used plain water enemas for this problem. I prefer the Fleet enema for its size and ease of use. Will the Fleet solution cause diarrhea in my daughter?
Before answering this question, several things come to mind. How old was your daughter when you took the laxative? Was the diarrhea seen by a health care professional, or did you call the loose unformed, pea soup consistency stools seen during the few days of life diarrhea?
According to: Hale, T (1998). Medications and mothers’ milk (7th ed.). Amarillo, TX Pharmasoft Medical Publishing:
“Osmotic or saline laxatives (Milk of magnesia, Fleet Phosph-soda, Citrate of Magnesia, Mylanta, Gastrobrom, Epsom Salt)…are poorly absorbed, they stay largely in the GI tract and are eliminated without systemic absorption…the secretion of higher than normal levels into milk is rare and unlikely…Pediatric concerns: None reported via milk.”
“Bisacodyl (Dacodyl, Dulcolax) is a stimulant laxative…has only limited secretion into breast milk due to poor gastric absorption and subsequently minimal systemic levels. Little or no known harmful effects on infants…Pediatric concerns: None reported via milk.”
I was unable to find any reference to the use of fleets enema and its transference to breast milk. A better alternative for you might be to increase your dietary fiber (fresh fruits, whole-wheat products), increasing fluids, and increasing activity. The prolonged use and reliance on either a laxative or enema can result in difficulty in establishing a return to normal bowel habits for your following your daughter’s birth. If constipation continues to be a problem for you, you should discuss this with your health care provider, and remind them that you are breastfeeding your daughter.
For more information:
Go to the Newborn and Infant Care health topic.